Drug Hypersensitivity

Drug hypersensitivity is a syndrome characterised by a combination of fever, skin rash and internal organ involvement, generally occurring more than 1 week after exposure to a drug. The most common internal organ manifestation is hepatitis. Other less common manifestations include pancreatitis, myocarditis, nephritis, intestinal lung disease and muscle inflammation. Adverse drug reactions can be classified into those, type A, which are predictable based on the pharmacogenetics of the drug and those, type B, which are not.

Many type B drug reactions are now thought to be immunologically mediated. The discovery of associations between drug hypersensitivity and specific HLA alleles has been a recent major advance and has lead to the possibility that type B drug hypersensitivity reactions may be predictable and preventable. Common drugs associated with immunologically mediated drug hypersensitivity include the anticonvulsant Carbamazepine and the antiretroviral agents Nevirapine and Abacavir. Carbamazepine has been shown in one study to be associated with the HLA class I allele HLA-B*15:02. Different HLA class I and II associations have been described for the antiretroviral agent Nevirapine in different populations, including HLA-DRB1*01:01, HLA-B*35:05 and HLA-Cw8. The antiretroviral agent Abacavir has been shown to be associated with the HLA class I allele HLA-B*57:01 in all populations.

Abacavir is a guanosine analogue which works by competitive inhibition of the reverse transcriptase enzyme of HIV. It is effective as an antiretroviral agent when used in combination with other anti-retrovirals. Before its association with HLA*57:01 was discovered, use of Abacavir was associated with drug hypersensitivity in about 8% of patients. Symptoms of Abacavir hypersensitivity have a 9 day post drug initiation onset and typically include fever, malaise, gastrointestinal symptoms and internal organ involvement. A mild to moderate rash occurs in approximately 70% of drug hypersensitivity cases. The characteristic feature of Abacavir drug hypersensitivity is that symptoms completely disappear within 72hours of drug discontinuation. However in susceptible individuals, re-exposure to Abacavir can result in a severe reaction and even death.

Two recent large scale Abacavir drug studies which incorporated skin patch tests have shown that 100% of patients who develop Abacavir drug hypersensitivity carry the HLA-B*57:01 gene. This predictive value supports the use of HLA-B*57:01 genetic screening of patients prior to commencement of treatment with Abacavir even though a proportion of HLA-B57:01 patients do not develop hypersensitivity. Current guidelines in the UK recommend that HLA-B*57:01 patients be put on alternative regimes.

The clinical use of HLA-B*57:01 screening for Abacavir drug hypersensitivity prior to treatment may potentially serve as a blueprint for the application of genetic screening in other drug hypersensitivity scenarios.


Have you or someone you know suffered from a drug hypersensitivity reaction or are you a researcher working in this area? Please join the conversation. Leave a comment. Thanks.

 


Ps. Get a copy of the eBook.

More Info...

  • You get all the content of this website in one easy to read pdf format
  • You get a list of over 300 references in H&I
  • You have access to all the articles even when offline
  • You can print at your leisure
  • You get pull out tables summarising disease associations
  • Finally you will be making a valuable contribution to the upkeep of this site.

Download a free copy of the eBook

Please follow me on Twitter @delordson

Leave a Reply